Wednesday, August 20, 2014
Don't let RA limit your routineLearn more now about a treatment that may help
Thursday, July 16, 2009 Eakins, Community Member, asks

Q: How long recommended to take fosamax or others same type drugs?

I am going to be 60 this year and started taking fosamax when 45, then went to Miacalcin for 2-3 years, back to fosamax for 3-5 years, then boniva a 2-3 years and now back to fosamax.  I think I want to discontinue taking anything for a few years.  My bone test have shown improvements and OK now.  Do you think it would be OK for me to stop taking fosamx or anything for now.  I would have my bone density test again in 2 years.I take calcium, exercise daily, mostly walking & eat pretty good.  I am 5'6" 132 lbs small boned

Answer This
Answers (1)
Pam Flores, Health Guide
7/16/09 6:51pm

Hi Eakins, welcome and thanks for your question.  You sure have taken these meds for a long time, that's really something that you stuck with it.  At some point, especially when you've seen t-score improvements and your fracture risk is low, Drs consider a drug holiday.  Here's an article, from the Daily Herald, that explains this concept and who it applies to.

 

I would discuss a holiday with your Dr and see what he or she has to say.  These drugs continue to work for a long time, so as long as you aren't at high risk for fracture I think you could consider this providing your Dr agrees.

 

Good luck and post again if you have any other questions.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Eakins, Community Member— Last Modified: 12/13/10, First Published: 07/16/09